POT Syndrome (cont.)

Is there any treatment?

Therapies for POTS are targeted at relieving low blood volume or regulating circulatory problems that could be causing the disorder. No single treatment has been found to be effect for all. A number of drugs seem to be effective in the short term. Whether they help in long term is uncertain. Simple interventions such as adding extra salt to the diet and attention to adequate fluid intake are often effective. The drugs fludrocortisone (for those on a high salt diet) and midodrine in low doses are often used to increase blood volume and narrow blood vessels. Drinking 16 ounces of water (2 glassfuls) before getting up can also help raise blood pressure. Some individuals are helped by beta receptor blocking agents. There is some evidence that an exercise program can gradually improve orthostatic tolerance.

What is the prognosis?

POTS may follow a relapsing-remitting course, in which symptoms come and go, for years. In most cases (approximately 80 percent), an individual with POTS improves and becomes functional, although some residual symptoms are common.

What research is being done?

The National Institute of Neurological Disorders and Stroke (NINDS) and other Institutes of the National Institutes of Health (NIH) conduct research related to POTS in their laboratories at the NIH and support additional research through grants to major research institutions across the country. Much of this research focuses on finding better ways to prevent, treat, and ultimately cure disorders such as POTS.

REFERENCE:

National Institute of Neurological Disorders and Stroke (NINDS). "NINDS Postural Tachycardia Syndrome Information Page." National Institutes of Health (NIH). 4 Oct. 2011. <http://www.ninds.nih.gov/disorders/postural_tachycardia_syndrome/postural_tachycardia_syndrome.htm>.


Last Editorial Review: 10/4/2011 7:14:28 PM


Patient Comments

Viewers share their comments

Pot Syndrome - Treatment Question: Do you have experience with an effective treatment for POT syndrome?
POT Syndrome - Symptoms Question: Please describe your symptoms of postural orthostatic tachycardia syndrome (POTS).